Ask The Nurse

To personally discuss a medical issue or to make an appointment, call 216-444-4HER (216-444-4437). You can also make an appointment at Cleveland Clinic. For your security, please do not use this form to email personal, confidential health information. We cannot diagnose or treat by email. Our email policies are explained further in this disclaimer. You may also wish to review our privacy statement. Disclaimer | Privacy

After I had a hysterectomy in 1999, my physician put me on 0.75 of Estropipate. I stopped taking it as of May 10, 2013. I changed physicians and she was upset that I had been on it for so many years. She said it causes strokes and that I should have been off of it many years ago. My previous doctor said that I should be on it for the rest of my life because it is good for my skin, bones, heart, etc.

I now know it is good for the heart until you have a stroke. Why would he have kept telling me that it’s okay to stay on it? I’m really upset that I could have had a stroke. Thank you.

You did not state your age, whether you had your ovaries removed during your hysterectomy or the medication dosage that you were on with the Estropipate.

In general, hormone therapy is safe and people can be on them for a very long time depending on their symptoms and if they do not have other medical conditions that increases their risk for blood clots, stroke and heart disease.

Every woman is different. Your other medical disease, age and symptoms will determine the type of hormone therapy, dose and duration you need to be on.
I am not sure why your current physician said you should go off it; it may be because you have developed other medical conditions that put you at higher risk.

I suggest you see a menopause specialist who can assess your symptoms and discuss the risk and benefits of hormone therapy for you. Thank you for your question and all my best.

May 21, 2013 at 9:28am

Share this article

 

Go back to the question archive